High Wind, Southern Wheatland
- When
- February 21, 2:00 PM MST
- Where
- Southern Wheatland forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
A wind gust of 58 mph was recorded at the Upper Musselshell Agrimet.
Strong winds aloft mixed down to the surface resulting in a few high wind gusts across Wheatland County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Strong winds aloft mixed down to the surface resulting in a few high wind gusts across Wheatland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 21, 11:13 AM MST, 2 hours 47 minutes earlier.
Area Forecast Discussion...Updated
National Weather Service Billings MT
1113 AM MST Tue Feb 21 2017
.UPDATE...
One shortwave was moving out of the forecast area to the north.
Weak showers developed with this passage and there were still a
few lingering on radar. Cleared out pops for central zones this
morning and early afternoon. Winds will pick up with mixing as
700mb winds increase to 50kts. Deep mixing will allow for strong
wind gusts of 45 to 55 mph for the western and central plains.
Will leave wind highlights in place. Expect a very mild day today
with mixing. TWH
&&
.SHORT TERM...valid for Tdy and Wed...
Main forecast issue is today's wind.
Water vapor imagery shows moist southwest flow into our cwa with a
broad trof off the Pacific coast, and a shortwave lifting thru the
Great Basin. 700mb analysis shows 70+ kt winds in NV with nose of
50 kt flow into ID. Strong mid and upper level winds will surge
into our cwa and help to deepen a surface low in eastern MT. This
will set the stage for a deeply mixed, warm and very windy day
today. A few problem areas exist with regard to wind. Current
advisories for Livingston and Nye look good and will make no
changes. As surface low tracks east, SW-W mixed winds will favor
Big Timber and Harlowton for strong winds, with boundary layer
winds of 50-60 kts supportive of 60 mph gusts thru the peak
heating hours. Other area of concern is our south central parts,
where GFS/RAP are consistently showing the strongest 800-700mb
winds, up to 70 kts. Models show steep low level lapse rates which
mix into this layer, the question becomes whether a low level
inversion holds winds down. Lack of snow cover, favorable
isallobaric winds during peak heating, and a still very warm night
all help lean toward better wind potential. Have issued high wind
warnings in areas where these strong winds persist for much of
the day: Sheridan, southern Big Horn, southern Rosebud and Powder
River Counties. Must stress that this is not a mountain wave day,
but a deeply mixed one, with potential for several hours of strong
winds. Impacts will obviously include hazardous cross winds on
I-90 and US-212 from Crow Agency eastward.
The remainder of our cwa will be windy also but a step below these
other areas. Expect gusts to 50 mph in Billings today. There will
be a band of morning showers, then drying as downslope gradients
tighten. Temps will be maximized with the deep mixing, and fully
expect many locations to get into the 60s. For Billings, this will
be the warmest day yet of 2017, and the first 60 degree day since
November 15.
Upper level shortwave and surface cold front will move across the
area tonight. Greatest potential for pcpn, other than over the
mountains, will be in our far northeast (i.e. Miles City and
Baker) by late tonight as colder air backs in from NE MT. Could
see low level temps cold enough for snow by daybreak tomorrow.
Models diverge greatly through the day Wednesday and Wednesday
night with regard to the surface front. Upper level support will
be largely lacking, with jet well to our south, but surface
convergence and low-mid level instability will be a focus for
potential rain-to-snow shower activity. The NAM takes this
forcing all the way to our foothills, whereas the GFS keeps it
east of Billings. For the forecast will keep pops as a compromise,
with best potential shifting gradually to our southern upslope
areas Wednesday night as winds turn more northerly. Not expecting
too much snow accumulation in general, but the possibility exists
for a heavy convergent band somewhere given the instability
extending into a lower dendritic layer. Will need to watch model
trends.
After a very warm day today, we will see a significant drop
tomorrow with highs in the 40s to near 50, coldest in our NE
parts. JKL
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...
Cold front will be south of the region by Thursday morning. A
broad trough with cooler temperatures will be draped across the
region in its wake. Upper level forcing will be weak, but some
diffluence aloft, scattered areas of low level convergence across
the plains, and fairly steep low level lapse rates will provide
scattered snow showers across the region. The best chance for
accumulating snow will be in SE montana nearest the SD/WY border,
and along the mountain foothills. Thursday will be the first of
many days below normal as temperatures fall into the 30s.
As the trough moves east, northwest flow aloft will remain in
place over much of the region through the weekend. The steep low
level lapse rates will remain over much of the region through the
weekend, along with below normal temperatures. Residual moisture
will remain over the region on Friday and Saturday so left a
chance for snow showers across the region as these showers will be
able to take advantage of the steep low level lapse rates. With
the convective nature of these showers, coverage will be of the
hit or miss variety.
As we move into the start of next week, a stronger system could
move into the region, further reinforcing the cold air, and giving
us another chance at snow. Model differences are too great now to
put more than a slight chances for snow in the forecast. Dobbs
&&
.AVIATION...
Wind gusts at KSHR and KLVM will reach 45 to 55 kts by early
afternoon. Mountain obscurations are expected through most of the
TAF period. Further away from the foothills at KMLS and KBIL,
wind gusts will increase to 30 to 40 kts this afternoon. Winds at
all terminals will decrease this evening. Dobbs/Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Wed Thu Fri Sat Sun Mon
-------------------------------------------------------
BIL 062 036/048 026/037 021/033 016/031 015/034 018/031
1/N 13/W 53/W 32/S 12/J 11/B 12/S
LVM 058 031/044 018/030 013/027 009/028 011/033 017/034
2/W 23/W 44/J 33/S 22/J 21/B 22/S
HDN 063 033/047 024/036 020/034 014/032 013/035 016/033
1/N 13/W 44/J 32/S 12/J 11/B 12/S
MLS 063 034/044 026/036 021/032 017/029 015/033 019/033
1/N 25/W 43/J 22/S 11/E 11/B 11/E
4BQ 064 034/047 025/037 020/034 015/031 012/035 017/037
1/N 12/W 45/W 42/S 12/J 11/B 11/B
BHK 063 034/041 024/033 017/029 013/024 011/031 016/032
1/N 25/W 44/J 21/E 11/E 11/B 11/E
SHR 064 031/046 023/033 017/030 010/028 009/032 016/036
1/N 13/W 56/J 43/S 22/J 11/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Warning in effect until midnight MST tonight FOR
ZONES 28-41-63.
High Wind Warning in effect until 9 PM MST this evening FOR
ZONES 36-38-58.
Wind Advisory in effect until midnight MST tonight FOR ZONES
65-66.
WY...High Wind Warning in effect until 9 PM MST this evening FOR
ZONE 99.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 1124 AM MST Tue Feb 21 2017 MTZ028>042-056>058-063>068-WYZ098-099-221830- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 1124 AM MST Tue Feb 21 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Winds: Strong southwest to west winds will impact much of the region today, with peak gusts in the afternoon. Strong west winds will be along the eastern slopes of the mountains. Expect hazardous cross winds on area highways. * Mountain Snow: Accumulating snowfall will continue over the Beartooth Absaroka Mountains today. This snowfall may increase avalanche danger in the high country. * Significant Weather Change: Colder weather will return to the region during the latter half of the week, with below normal temperatures expected Thursday through the weekend. Some snow accumulation is also possible, but details remain highly uncertain at this time. * Potential Wintry Impacts: Poor driving conditions. Hazardous conditions for young livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1136 AM MST TUE FEB 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 3 N COOKE CITY 45.06N 109.95W
02/21/2017 M5.0 INCH PARK MT MESONET
&&
TWHSpecial Weather Statement
National Weather Service Billings MT
130 PM MST TUE FEB 21 2017
MTZ030-031-212130-
Northern Rosebud MT-Treasure MT-
130 PM MST TUE FEB 21 2017
...SPECIAL WEATHER STATEMENT...
At 130 PM MST, Doppler radar was tracking a thunderstorm 17 miles
southeast of Melstone, or 19 miles northwest of Hysham, moving east
at 30 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Vananda and Ingomar.
LAT...LON 4678 10707 4636 10692 4632 10761 4635 10761
4637 10765 4639 10765 4639 10767 4641 10768
4641 10769 4644 10769 4644 10772 4657 10776
TIME...MOT...LOC 2030Z 258DEG 25KT 4647 10755
Humphrey1 high wind. Local standard time, as filed.
A wind gust of 58 mph was recorded at the Upper Musselshell Agrimet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, February 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673322.